Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 292, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2003, 4:34 PM CDT for Jefferson County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 4:34 PM CDT (21:34 UTC)
- Expired
- May 17, 2003, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 172134
SVRBHM
ALC073-172215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN ALABAMA
* UNTIL 515 PM CDT
* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BIRMINGHAM...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BROOKSIDE...
CENTER POINT...FORESTDALE...FULTONDALE...GARDENDALE...HOMEWOOD...
IRONDALE...LEEDS...MOUNTAIN BROOK...PINSON-CLAY-CHALKVILLE...TARRANT
AND TRUSSVILLE.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3359 8697 3344 8685 3355 8654 3374 8653
3378 8669
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:45 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 17, 2:45 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 245 PM CDT SAT MAY 17 2003 SQUALL LINE THAT WAS PUSHING FROM MS INTO AL DURING THE DAY PRODUCED HEAVY RAIN IN WESTERN AL. PRIMARY THREAT THIS AFTERNOON AND EVENING WILL BE INSTABILITY IN THE WARM SECTOR AHEAD OF THE GUST FRONT CAUSING LARGE HAIL AND TORNADOES. A TORNADO WATCH WILL CONTINUE UNTIL 10PM. A FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT. MIDDAY SOUNDING HAS H5 TEMPERATURE 2 DEGREES COOLER. SLOW MOVING CUT OFF UPPER LOW OVER EASTERN AR STILL FORECAST TO MOVE SOUTHWARD INTO MS AND EVENTUALLY SE LA AND INTO THE GULF BY MONDAY MORNING. FLOW AROUND THE LOW WILL CONTINUE TO BRING GULF MOISTURE INTO THE STATE. EVEN THROUGH THE LOW FILLS WITH TIME... STILL ENOUGH ASSOCIATED INSTABILITY TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS SUNDAY AFTERNOON ALTHOUGH HELICITY...CAPE... AND LI NOT AS IMPRESSIVE AS TODAY. SPC HAS SLIGHT RISK OF SEVERE WEATHER OUTLOOKED FOR THE AREA. WILL HAVE TO CONTINUE TO WATCH FOR SEVERE WEATHER AND FLOODING RAIN. BEYOND THE WEEKEND... MOISTURE AND AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK. A FRONT MOVES INTO THE STATE AND STALLS OUT WED NIGHT INTO THU MORNING. MAY SEE SOME DRIER AIR BY THE END OF NEXT WEEK. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. BHM 070/083 068/085 066 45343 MGM 071/085 070/085 068 45333 .BHM...FLASH FLOOD WATCH THIS EVENING AND TONIGHT ALZ011>015-017>028-030>036 KEG 87
Hazardous weather outlook, May 17, 1:00 PM CDT, 3 hours 34 minutes before
ALZ011>015-017>050-172000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA. WITH WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR TONIGHT.
In the hours before
Special weather statement, May 17, 1:57 PM CDT, 2 hours 37 minutes before
ALZ011>015-017>018-020-022>026-030>034-039-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 157 PM CDT SAT MAY 17 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 403... FAYETTE...LAMAR...MARION...PICKENS...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 403 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHEROKEE...ETOWAH...GREENE... HALE...JEFFERSON...MARENGO...PERRY...SHELBY... ST CLAIR...SUMTER...TUSCALOOSA...WALKER...
Local storm report, May 17, 2:07 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM FOSTERS AL FUNNEL CLOUD
05/17/03 TUSCALOOSA REPORTED BY TUSCALOOSA
COUNTY EMA.
0200 PM 6 N FOSTERS AL 0.75 IN HAIL
05/17/03 TUSCALOOSA REPORTED BY TUSCALOOSA
COUNTY EMA.
0202 PM 6 N FOSTERS AL 1.00 IN HAIL
05/17/03 TUSCALOOSA REPORTED BY TUSCALOOSA
COUNTY EMA.Local storm report, May 17, 2:19 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM TUSCALOOSA AL 1.25 IN HAIL
05/17/03 TUSCALOOSA REPORTED AT AIRPORT BY
TUSCALOOSA COUNTY EMA.Local storm report, May 17, 2:26 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0222 PM NORTHPORT AL 1.75 IN HAIL
05/17/03 TUSCALOOSA REPORTED BY TUSCALOOSA
COUNTY EMA.Local storm report, May 17, 3:03 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0222 PM FOSTERS AL WIND DAMAGE
05/17/03 TUSCALOOSA NUMEROUS TREES DOWN.
REPORTED BY TUSCALOOSA
COUNTY EMA.
0234 PM TUSCALOOSA AL 0.75 IN HAIL
05/17/03 TUSCALOOSA PENNY SIZE HAIL ON
INTERSTATE 20/59 AND
MCFARLAND AVE. REPORTED
BY THE MEDIA.
0236 PM HOLT AL 1.00 IN HAIL
05/17/03 TUSCALOOSA QUARTER SIZE HAIL.
REPORTED BY THE MEDIA.
0240 PM NORTHPORT AL WIND DAMAGE
05/17/03 TUSCALOOSA NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY THE PUBLIC AND RELAYED
BY THE MEDIA.Local storm report, May 17, 4:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM BROOKWOOD AL 1.00 IN HAIL
05/17/03 TUSCALOOSA REPORTED BY STORM
SPOTTERS.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:08 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 52 min |
| May 17, 10:17 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 58 min |
| May 17, 12:45 PM CDT | Flash Flood Warning | BMX | Lamar, Marion | 6 hr |
| May 17, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | 41 min | |
| May 17, 1:53 PM CDT | Tornado Warning | BMX | Tuscaloosa | 47 min |
| May 17, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 33 min |
| May 17, 2:39 PM CDT | Tornado Warning | BMX | Tuscaloosa | 31 min |
| May 17, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 39 min |
| May 17, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 32 min |
| May 17, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| May 17, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| May 17, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 37 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 39 min |
| May 17, 3:50 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| May 17, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| May 17, 4:56 PM CDT | Tornado Warning | BMX | Sumter | 64 min |
| May 17, 5:42 PM CDT | Tornado Warning | BMX | Pickens | 63 min |
| May 17, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 64 min |
| May 17, 5:59 PM CDT | Flash Flood Warning | BMX | Pickens, Sumter | 4 hr |
| May 17, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 59 min |
| May 17, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 45 min |
| May 17, 6:30 PM CDT | Tornado Warning | BMX | Tuscaloosa | 60 min |
| May 17, 6:39 PM CDT | Tornado Warning | BMX | Sumter | 36 min |
| May 17, 6:51 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Shelby, Talladega | 39 min |
| May 17, 6:58 PM CDT | Tornado Warning | BMX | Coosa, Talladega | 32 min |
| May 17, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.